Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 42, NWS Austin/San Antonio, TX

April 4, 2008Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 4, 2008, 6:00 AM CDT for Williamson County, Texas. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2008, 6:00 AM CDT (11:00 UTC)
Expired
Apr 4, 2008, 6:30 AM CDT
In force
30 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 12 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 6:05 AM CDTHAIL 0.884 Ne Georgetown, TXOCCURRED FOR APPROX 10 MINUTES AT SHELL AND WILLIAMS ROADS
Apr 4, 6:10 AM CDTHAIL 11 N Georgetown, TX
Apr 4, 6:15 AM CDTHAIL 12 S Georgetown, TX
Apr 4, 6:30 AM CDTHAIL 1Weir, TXHAIL ENDED AT 630 AM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 5:34 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1834 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 041100
SVREWX
TXC491-041130-
/O.NEW.KEWX.SV.W.0042.080404T1100Z-080404T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILLIAMSON COUNTY...

* UNTIL 630 AM CDT.

* AT 557 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 8 MILES WEST OF GEORGETOWN DAM...OR 9 MILES WEST OF
  SERENADA...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GEORGETOWN DAM BY 605 AM CDT...
  SERENADA AND GEORGETOWN BY 610 AM CDT...
  WEIR BY 615 AM CDT...
  GRANGER...BARTLETT AND 6 MILES WEST OF GRANGER DAM BY 630 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
FRIDAY MORNING FOR SOUTH CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1100 AM CDT FRIDAY MORNING FOR SOUTH
CENTRAL TEXAS.

LAT...LON 3081 9745 3081 9742 3080 9739 3080 9737
      3076 9731 3064 9729 3057 9790 3075 9793
      3083 9747
TIME...MOT...LOC 1100Z 260DEG 39KT 3068 9780

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:52 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 4, 4:52 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 AM CDT FRI APR 4 2008

.DISCUSSION...
FAST MOVING H7 TO H3 TROF MOVING ACROSS THE AREA FROM THE WEST
THIS MORNING WILL BRING A ROUND OF EARLY SPRING THUNDERSTORMS TO
THE AREA.  WILL CONTINUE WITH MENTION OF SHOWERS AND THUNDERSTORMS
THRU THE MORNING...WITH SOME POSSIBLY SEVERE FROM THE HILL COUNTRY
AND EXTENDING EAST TO PARTS OF CENTRAL TEXAS AND THE EAST PART OF
SOUTH CENTRAL TEXAS.  RAIN ACTIVITY WILL DECREASE FROM THE WEST
IN THE MORNING.  BY NOON TO EARLY AFTERNOON EXPECT SCATTERED SHOWERS
FROM NEAR AUSTIN TO JUST SE OF SAN ANTONIO...WHILE FURTHER EAST
ACROSS THE SE AND E PARTS OF SOUTH CENTRAL TEXAS THUNDERSTORMS ARE
EXPECTED TO CONTINUE.  BY THE MID TO LATE PART OF THE AFTERNOON
THUNDERSTORMS WILL MOVE OUT OF THE AREA.

IN COMBINATION WITH THE WEATHER THIS MORNING...A COLD FRONT TO THE
NORTH WILL MOVE ACROSS THE HILL COUNTRY AND ADJACENT PARTS OF
SOUTH CENTRAL TEXAS THIS MORNING AND ACROSS THE REST OF THE AREA
THIS AFTERNOON.  DRIER AND COOLER AIR WILL COME ACROSS THE AREA
FROM THE NORTH WITH BREEZY NORTH WINDS.  DIMINISHING WINDS AND
CLEAR SKIES TONIGHT BODE WELL FOR A COOL NIGHT WITH LOWS IN THE
UPPER 30S TO LOW 40S OVER THE HILL COUNTRY TO THE 40S ACROSS THE
REST OF THE AREA.

A SUNNY AND PLEASANT DAY IS EXPECTED SATURDAY.  SATURDAY NIGHT WILL
BEGIN MOSTLY CLEAR...THEN MORE CLOUDY ARE POSSIBLE TOWARD SUNDAY
MORNING AND SUNDAY...AS SOUTH WINDS INCREASE AHEAD OF FAST MOVING
AND LOW AMPLITUDE TROF MOVING FROM THE ROCKIES TO ACROSS THE
GREAT PLAINS...NORTH OF THE AREA.  WILL SHOW PARTLY CLOUDY CONDITIONS
FOR SUNDAY.  SOUTHERLY WINDS ARE EXPECTED TO CONTINUE SUNDAY NIGHT
AND MONDAY...BRINGING BACK LATE NIGHT AND MORNING CLOUDS.

A COOL FRONT IS FORECAST TO MOVE ACROSS THE AREA TUESDAY FROM THE
NORTH...AS SHOWERS DEVELOP OVER THE AREA FROM THE NORTH DURING THE
DAY.  FOR WEDNESDAY AND THURSDAY...CHANCE OF RAIN AND SHOWERS IS
EXPECTED IN ADVANCE OF A STRONG RAIN MAKING SYSTEM COMING FROM
THE WEST.  THIS WEATHER SYSTEM IS FORECAST TO TRACK ACROSS THE
AREA ON THURSDAY OF NEXT WEEK...BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS AND A PACIFIC COLD FRONT SWEEPING ACROSS THE
AREA FROM THE WEST ON THURSDAY.  EXPECT BREEZY TO WINDY CONDITIONS
IN WAKE OF THIS COLD FRONT THURSDAY AND THURSDAY EVENING NEXT
WEEK...FOLLOWED BY A SUNNY AND PLEASANT DAY ON FRIDAY OF NEXT
WEEK.

IN THE MEANTIME...WILL SHOW RAIN AND THUNDERSTORMS CONTINUING
THROUGH THIS MORNING...DECREASING FROM THE WEST...AND THEN MOVING
OUT OF THE AREA IN THE AFTERNOON.  WILL KEEP RED FLAG WARNING
OVER THE WEST PART OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  44  79  54  81 /  70  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  73  42  77  49  81 /  70  -    0   0   0
DEL RIO INTL AIRPORT           81  45  82  56  85 /  10   0   0   0   0
SAN ANTONIO INTL AIRPORT       78  45  81  54  81 /  70   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR THE
FOLLOWING COUNTIES: DIMMIT...EDWARDS...FRIO...KINNEY...MAVERICK...
REAL...UVALDE...VAL VERDE...ZAVALA.

&&

08/05/JB/PY
Hazardous weather outlook, Apr 3, 3:00 PM CDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT THU APR 3 2008

TXZ171>173-183>194-202>209-217>225-228-041100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
300 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS MAY MOVE EAST...OFF OF THE MOUNTAINS
TO THE WEST AND ACROSS VAL VERDE COUNTY AND THE EDWARDS PLATEAU THIS
EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS NORTH CENTRAL AND
WEST TEXAS TONIGHT AND MOVE SOUTHEAST INTO THE NORTHERN HILL
COUNTRY AFTER MIDNIGHT. THERE IS A SLIGHT RISK FOR THESE STORMS TO
BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE COASTAL
PLAINS EAST OF INTERSTATE 35 ON FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY ACROSS VAL VERDE COUNTY AND THE
EDWARDS PLATEAU THIS EVENING...ACROSS THE NORTHERN HILL COUNTRY LATE
TONIGHT...AND ACROSS THE COASTAL PLAINS FRIDAY MORNING.

In the hours before

Local storm report, Apr 4, 3:32 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 AM CDT FRI APR 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             8 NE ROCKSPRINGS        30.10N 100.12W
04/04/2008  E1.50 INCH       EDWARDS            TX   TRAINED SPOTTER

            HAIL COVERING THE GROUND BIGGEST BEING PING PONG BALL
            SIZE. BAR DITCHES FULL OF WATER.

&&

EVENT NUMBER 00002

JBASKIN
Local storm report, Apr 4, 4:15 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 AM CDT FRI APR 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             19 NNE LEAKEY           29.98N  99.64W
04/04/2008  E1.00 INCH       KERR               TX   TRAINED SPOTTER

            HAIL COVERING THE GROUND AT THE INTERSECTION OF US83
            AND TX39

&&

EVENT NUMBER 00003

JBASKIN
Special weather statement, Apr 4, 4:43 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
443 AM CDT FRI APR 4 2008

TXZ171-172-188-190-041045-
BLANCO-BURNET-GILLESPIE-LLANO-
443 AM CDT FRI APR 4 2008

...A STRONG THUNDERSTORM WAS AFFECTING BLANCO...BURNET...GILLESPIE
AND LLANO COUNTIES...

AT 440 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OXFORD...OR 10 MILES SOUTH OF LLANO...MOVING
EAST AT 40 MPH.

THIS STORM WILL BE NEAR...
  GAINESVILLE BY 455 AM CDT.
  KINGSLAND BY 500 AM CDT.
  GRANITE SHOALS BY 505 AM CDT.
  5 MILES NORTH OF MEADOWLAKES BY 510 AM CDT.
  MARBLE FALLS BY 515 AM CDT.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Apr 4, 5:17 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 AM CDT FRI APR 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0512 AM     HAIL             GRANITE SHOALS          30.59N  98.38W
04/04/2008  E1.00 INCH       BURNET             TX   PUBLIC

&&

EVENT NUMBER 00004

JBASKIN
Local storm report, Apr 4, 5:19 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CDT FRI APR 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0516 AM     HAIL             1 S MARBLE FALLS        30.57N  98.27W
04/04/2008  E0.88 INCH       BURNET             TX   LAW ENFORCEMENT

            NICKLE HAIL ON SOUTH CITY LIMITS

&&

EVENT NUMBER 00005

JBASKIN
Local storm report, Apr 4, 6:00 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT FRI APR 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0556 AM     HAIL             2 S LIBERTY HILL        30.64N  97.92W
04/04/2008  E1.00 INCH       WILLIAMSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER 00006

JBASKIN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 12:49 AM CDTSevere Thunderstorm WarningEWXVal Verde41 min
Apr 4, 1:27 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde3 min
Apr 4, 1:55 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde50 min
Apr 4, 2:43 AM CDTSevere Thunderstorm WarningEWXEdwards, Real47 min
Apr 4, 3:25 AM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real50 min
Apr 4, 4:13 AM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Real47 min
Apr 4, 4:52 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Llano23 min
Apr 4, 5:13 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson47 min
Apr 4, 5:23 AM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall67 min
Apr 4, 6:13 AM CDTSevere Thunderstorm WarningEWXTravis, Williamson43 min
Apr 4, 7:18 AM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis, Williamson57 min
Apr 4, 8:01 AM CDTSevere Thunderstorm WarningEWXBastrop, Travis, Williamson44 min
Apr 4, 8:32 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson43 min
Apr 4, 9:13 AM CDTSevere Thunderstorm WarningEWXLee23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.